Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 22, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 1, 2017, 7:14 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 1, 2017, 7:14 AM HST (17:14 UTC)
- Expired
- Nov 1, 2017, 10:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 26 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 1, 9:00 AM HST | FLASH FLOOD | Hanalei, HI | KAUAI EMERGENCY MANAGEMENT AGENCY REPORTS THAT KUHIO HIGHWAY AT THE HANALEI BRIDE IS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 5.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800
WGHW50 PHFO 011714
FFWHFO
HIC007-012000-
/O.NEW.PHFO.FF.W.0022.171101T1714Z-171101T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
714 AM HST WED NOV 1 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1000 AM HST
* At 707 AM HST, radar indicated a thunderstorm producing heavy rain
across much of the island of Kauai, particularly in the mountain
interior section, with additional showers moving in from the
south. Rain was falling at a rate of 3 to 4 inches per hour and
will move into the river streams in the next hour. Stream Gage at
the Hanalei River indicate Flash Flooding will occur in the next
hour.
* Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Hanalei, Na Pali State Park, Omao,
Wainiha, North Fork Wailua Trails, Moloaa, Princeville, Wailua
Homesteads and Kalaheo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 1000 AM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.
A Flash Flood Watch is in effect for Kauai County until 6 PM HST
today.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2190 15958 2199 15968 2212 15975
2216 15971 2223 15956 2221 15950 2223 15949
2222 15943 2224 15940
$$
Foster1 follow-up statement
590
WGHW70 PHFO 011815
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
815 AM HST WED NOV 1 2017
HIC007-012000-
/O.CON.PHFO.FF.W.0022.000000T0000Z-171101T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
815 AM HST WED NOV 1 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 805 AM HST...radar indicated thunderstorms producing heavy rain
across much of the island of Kauai, particularly in the mountain
interior sections, with additional showers moving in from the south.
Flash flooding will occur along the Hanalei Stream in the next hour.
The Wailua, Wainiha, Makaweli and Hanapepe Streams are also nearing
flood stages at this time.
Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Hanalei, Na Pali State Park, Omao, Wainiha,
North Fork Wailua Trails, Moloaa, Princeville, Wailua Homesteads and
Kalaheo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
A Flash Flood Watch is in effect for Kauai County until 6 PM HST
today.
&&
This warning may need to be extended beyond 1000 AM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2190 15958 2199 15968 2212 15975
2216 15971 2223 15956 2221 15950 2223 15949
2222 15943 2224 15940
$$
FosterWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 3:55 AM HST, 3 hours 19 minutes earlier.
Area forecast discussion, Nov 1, 3:55 AM HST, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 355 AM HST Wed Nov 1 2017 .SYNOPSIS... A stalled front will remain to the northwest of Kauai through today. Abundant moisture and instability will keep the potential for thunderstorms and flooding rains over Kauai, with humid conditions statewide. The front will slowly dissipate and drift westward away from the area tonight and Thursday, with the atmosphere stabilizing over the state. Increasing trade winds will build across the islands beginning Thursday night into Friday, with a rather wet trade wind pattern prevailing into the weekend. Drier trade wind weather is forecast to move into the state beginning on Sunday. && .DISCUSSION... Northward moving showers remain active early this morning over the coastal waters south of Kauai and in the Kauai Channel. These showers have remained mainly offshore during much of the night, but shower activity has recently increased once again over Kauai. From Oahu through the Big Island, generally dry weather prevails. Surface analysis depicts a stalled front about 250 miles west- northwest of Kauai. Weak high pressure lies far northeast of the state. The flow pattern between these two features veers from ESE over the Big Island to southerly over Kauai. Satellite imagery shows a vertically stacked low from the surface to aloft located about 1050 miles northwest of Kauai. This low is nearly stationary. A pre-frontal convergence band is generating clusters of thunderstorms along an axis about 150 miles northwest of Kauai, but this activity is making little eastward progress at the moment. MIMIC-TPW imagery shows a moist airmass over the state, with estimated PW values around 2 inches near Kauai. The 12Z Lihue sounding reflected what was probably temporary stabilization of the airmass in the wake of earlier convection, with a weak inversion developing around 6000 feet and PW down slightly to 1.79 inches. The 12Z Hilo sounding also shows a weak inversion around 6000 feet with PW of 1.74 inches. The threat of heavy rains and flash flooding will persist across Kauai and Niihau today due to their proximity to the surface front and upper trough with abundant moisture in place. The flash flood watch will remain posted for those islands through this afternoon. Elsewhere, models show a somewhat more stable airmass spreading westward across the state during the day. While light southeast background flow will allow afternoon seabreezes to develop once again with humid conditions continuing, the likelihood of heavy rains or thunderstorms appears to be quite low from Oahu eastward, and will not mention in the forecast. We do expect scattered afternoon showers over interior and leeward sections of those islands. A surface ridge building in to the north and northeast of the area tonight and Thursday will force the dissipating front further to the west of our area. The ridge will also result in strengthening trade winds beginning Thursday night and continuing into the weekend. A building ridge aloft should provide more stable conditions, although lingering low level moisture should provide a rather showery trade wind pattern for windward and mauka areas with some showers spilling over leeward through Saturday. Longer range models show a significantly drier airmass moving into the state from the east beginning on Sunday and remaining in place into next week. This airmass change combined with continued ridging aloft should produce a rather dry trade wind pattern during that time. && .AVIATION... Southerly winds will persist across the island chain today, as a surface front remains stationary northwest of Kauai. The western end of the state will likely to be affected by the unsettled weather as it is closest to the front, with the potential for locally heavy rain and a slight chance of thunderstorms continues through much of the day. AIRMET SIERRA for mountain obscuration remains in effect for Kauai, and may extend to the other islands if conditions warrant. && .MARINE... Heavy showers and thunderstorms associated with a cold front and broad upper low stalled west-northwest of the state will continue to impact portions of the waters today, mainly the Kauai waters. Trade winds and drier air are expected to return through the second half of the week and into the upcoming weekend as high pressure builds north of the region and the stalled cold front shifts away from the islands. The local winds are forecast to remain out of the southeast in the light to moderate range through Thursday, then increase into the fresh to strong category Friday through the upcoming weekend as the trades return. Small craft advisory conditions will become a possibility across the typically windier channels between Maui County and the Big Island beginning Friday. After a jump start to the winter season along north and west facing shores last week through this past weekend, surf is expected to remain around and below average through the upcoming weekend. The largest surf through this forecast period is expected today as a medium sized west-northwest (310-330 deg) swell continues to fill in. Breakers will likely reach advisory levels (15 ft faces) on Kauai and remain below along exposed coasts from Oahu to the Big Island as the swell builds down the island chain. Observations at the offshore buoys northwest of Kauai quickly ramped above WAVEWATCH III guidance yesterday through early this morning. This was due to a combination of the new west-northwest swell and the persistent line of thunderstorms associated with the cold front stalled west of the area (locally strong southerly winds with gusts to 30+ kt in and around the storms most of the night). The ECMWF-Wave solution picked up on this and reflected the higher than expected seas locally at/around these offshore buoys. Observations at the nearshore buoys, however, are remaining in line with guidance this morning as the new swell builds down the island chain. Will slightly nudge the surf forecast lower than previously advertised, but stay with the advisory over Kauai. A long-period west-northwest (310-320 deg) swell associated a hurricane-force low that developed near the Kuril Islands this past Monday as Typhoon Saola lifted north and became extratropical is expected to fill in late Thursday night and hold into the weekend. Although ASCAT passes over this fetch region showed a large area of gale- to storm-force winds focused toward the islands, this fetch area was limited due to the Kuril Islands. As a result, surf should peak well below the November average Friday. Surf along east facing shores will begin to rise Friday through the upcoming weekend as the trades return and strengthen locally and upstream of the islands. South along south facing will remain small through the weekend with mainly small background long-period energy expected. For the outlook, guidance depicts a decent sized batch of gale- to storm- force southerly winds focused toward the islands within 170-180 deg band through today located around 1500 NM east of New Zealand. WAVEWATCH III depicts a long-period south (170-180 deg) swell filling in locally Tuesday night into Wednesday (2-3 ft) of next week. For more detailed information on the surf for Oahu, see the latest collaborative forecast at: www.prh.noaa.gov/hnl/pages/SRF.php && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this afternoon for Niihau-Kauai. High Surf Advisory until 6 PM HST this evening for north and west facing shores of Niihau and Kauai. && DISCUSSION...Jacobson AVIATION...Hui MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 2:06 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Oct 31, 3:50 PM HST | High Surf Advisory | HFO | Kauai | 24 hr |
| Oct 31, 5:28 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Nov 1, 4:02 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Nov 1, 9:55 AM HST | Flash Flood Warning | HFO | Kauai | 4 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.